Winter Weather, Spokane Area
- When
- April 14, 2:00 AM PST to 8:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A tight but compact low level circulation aided in generating a localized area of heavy snow over Northwest Spokane. Total accumulations ranged anywhere from two to 12 inches, with the heaviest accumulations occurring on the Five Mile Prairie.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A tight but compact low level circulation aided in generating a localized area of heavy snow over Northwest Spokane. Total accumulations ranged anywhere from two to 12 inches, with the heaviest accumulations occurring on the Five Mile Prairie. State Route 291 was closed for about two hours between Nine Mile Falls Dam and Suncrest after snow and ice led to several slide-offs on Big Sandy Hill. Other areas of Spokane received around an inch or less of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 14, 1:47 AM PST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 247 AM PDT TUE APR 14 2009 .SYNOPSIS...THE WEATHER OVER THE INLAND NORTHWEST WILL REMAIN COOL AND SHOWERY ONCE AGAIN TODAY DUE TO THE PRESENCE OF A DEEP UPPER LEVEL TROUGH. BY WEDNESDAY THE TROUGH WILL BEGIN TO WEAKEN WITH A STRONG RIDGE OF HIGH PRESSURE EXPECTED BY THE END OF THE WEEK. THE RIDGE WILL BRING SIGNIFICANT WARMING FOR THE WEEKEND WITH TEMPERATURES ENTERING THE 70S OVER MOST VALLEY LOCATIONS. && .DISCUSSION... TODAY AND TONIGHT...DEEP UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE INLAND NW TODAY. DESPITE ITS PRESENCE...THE SENSIBLE WEATHER WILL EXHIBIT SUBTLE DIFFERENCES COMPARED TO YESTERDAY. YESTERDAY AFTERNOON...THE CORE OF THE TROF WAS LOCATED OVER NW WA. THIS PLACED MOST OF THE INLAND NW UNDER MOIST AND UNSTABLE SW FLOW COMBINED WITH THE LEFT FRONT QUADRANT OF THE UPPER LEVEL JET. MEAN 850-500 MB LAPSE RATES WERE IN EXCESS OF 8C/KM OVER THE ENTIRE CWA WHICH RESULTED IN DIURNAL SHOWERS OVER JUST ABOUT ALL LOCATIONS. THERE WERE ALSO A HANDFUL OF THUNDERSTORMS. MANY OF THESE SHOWERS AND STORMS CONSISTED ENTIRELY OF SNOW AND GRAUPEL. SINCE THAT TIME...THE TROF HAS ELONGATED AND THE MEAN MID-LEVEL FLOW OVER THE INLAND NW HAS BECOME A LITTLE MORE AMBIGUOUS. THE SETTING SUN TOOK ITS TOLL ON THE NUMBER OF SHOWERS...HOWEVER LAPSE RATES REMAIN HIGH...SO THE SHOWERS HAVE NOT DIED OUT. AT THIS POINT...ALL THE SHOWERS SEEMED TIED TO VARIOUS SMALL SHORTWAVE TROFS OR DEFORMATION BANDS WHICH WERE GENERALLY TOO SMALL TO BE RESOLVED BY THE MODELS. THESE FEATURES WILL LIKELY PERSIST THROUGH THE MORNING HOURS SO PINNING DOWN WHERE THEY WILL OCCUR WILL BE FAIRLY FUTILE...HOWEVER MUCH OF THE ACTIVITY WILL LIKELY REMAIN OVER THE FAR NORTHERN AND WESTERN ZONES. BY THIS AFTERNOON...WE WILL WITNESS THE SUBTLE TRANSITION AS THE CORE OF THE UPPER LEVEL TROF DIGS SOUTH AND CENTERS ITSELF OVER THE CENTRAL OREGON CASCADES BY AFTERNOON. THIS PULLS THE UPPER LEVEL COLD POOL SOUTH AS WELL...WHICH WILL RESULT IN SUBTLE WARMING ALOFT FROM NE TO SW THROUGH THE DAY. NOT ONLY THAT...BUT INCREASING N-NE FLOW IN THE SURFACE-850 MB LAYER WILL BRING SIGNIFICANT DRYING ACROSS THE NE QUARTER OF THE CWA. THE COMBINATION OF LOW-LEVEL DRYING IN INCREASING STABILITY ALOFT SUGGESTS PRECIPITATION CHANCES WILL BE WANING DURING THE AFTERNOON OVER THIS AREA. NOT CONFIDENT ENOUGH TO REMOVE ALL POPS THIS AFTERNOON OVER FAR NE WA AND NORTH IDAHO GIVEN THE TROFS PROXIMITY...BUT WE DO FEEL CONFIDENT ABOUT LEAVING THUNDER OUT OF THIS REGION. FARTHER WEST...MODEL LAPSE RATES AND LIFTED INDEX VALUES AROUND ZERO SUGGESTS ALL THUNDER CHANCES TODAY WILL GENERALLY EXTEND FROM THE OKANOGAN HIGHLANDS SOUTHWEST INTO THE CASCADES...INCLUDING THE WATERVILLE PLATEAU AND WENATCHEE AREA. THESE STORMS WILL NEED DIURNAL HEATING TO KICK OFF...WHILE WEAK UPSLOPE FLOW INTO THE CASCADES WILL HELP THE FORMATION PROCESS. ALL THAT BEING SAID...WE EXPECT LESS THUNDER ACTIVITY TODAY COMPARED TO WHAT WE SAW YESTERDAY. ONCE AGAIN 850 MB TEMPS WILL RANGE FROM -2 TO -5C THROUGH EARLY AFTERNOON SUGGESTING SNOW WILL BE THE PREDOMINANT PRECIPITATION TYPE THROUGH EARLY AFTERNOON OVER MOST LOCATIONS. THE UPPER LEVEL TROF WILL CONTINUE TO DROP TO THE SOUTH OVERNIGHT...WITH INCREASING STABILITY CONTINUING TO FEED INTO THE REGION FROM THE NE. THIS WILL RESULT IN A DECREASING SHOWER TREND FOR ALL LOCATIONS. THE EXCEPTIONS WILL OCCUR OVER THE SE ZONES...AS THE MEAN 850-700 MB FLOW TURNS INCREASINGLY TO THE NORTH RESULTING IN GOOD OROGRAPHIC ASCENT INTO THE CAMAS PRAIRIE AND BLUE MOUNTAINS. MEANWHILE...BOTH THE GFS AND NAM FORECAST THE FORMATION OF A TROWAL FEATURE LATE TONIGHT...BUT THESE SOLUTIONS ALSO KEEP IT JUST SOUTH OF THE CWA. FORECASTING WHERE EXACTLY IT WILL SET UP WILL BE DIFFICULT...HOWEVER WE WILL KEEP POPS IN THE HIGH CHANCE CATEGORY SHOULD IT DECIDE TO SET UP OVER EXTREME SE WA AND CENTRAL IDAHO. QPF AMOUNTS THROUGH TONIGHT SHOULD GENERALLY BE LIGHT SO POTENTIAL SNOW ACCUMULATIONS WILL BE NEGLIGIBLE. THE CAMAS PRAIRIE BEARS WATCHING HOWEVER SHOULD THE TROWAL DECIDE TO FORM FARTHER NORTH THAN FORECAST BY MODELS. IF IT DOES...A COUPLE INCHES OF SNOW ARE CERTAINLY POSSIBLE ACROSS THE CAMAS PRAIRIE AND THE BLUE MOUNTAINS. TEMPERATURES TODAY WILL BE SIMILAR TO YESTERDAY...WITH SUBTLE WARMING EXPECTED OVER THE NE ZONES DUE TO THE INFLUX OF DRIER AIR FROM THE NE. MEANWHILE ZONES NEAR THE CASCADES SHOULD BE A LITTLE COOLER DUE TO WEAK UPSLOPE FLOW INTO THE CASCADES AND THE RESULTANT FORMATION OF SHOWERS. FX WEDNESDAY THROUGH EARLY NEXT WEEK...THE UPPER LOW CURRENTLY OVER THE NORTHWESTERN UNITED STATES GRADUALLY SHIFTS SOUTHEASTWARD AND PHASES WITH THE SUBTROPICAL STREAM BY THURSDAY. AS THIS OCCURS...THE GULF OF ALASKA LOW LOOKS TO BEGIN AN EVER-SO-SLOW SOUTHWARD MIGRATION INTO THE EAST CENTRAL PACIFIC. CONCURRENTLY...ADDITIONAL NORTHERN STREAM ENERGY DROPS THROUGH THE GREAT LAKES REGION AND PHASES AGAIN WITH THE SUBTROPICAL STREAM AS THE UPPER LOW OVER THE SOUTHWEST MOVES INTO THE MID-SECTION OF THE COUNTRY. THE NET RESULT OF ALL THIS IS TWO SPRAWLING UPPER LOW CENTERS TO OUR EAST AND WEST WITH VERY ANOMALOUS RIDGING POPPING UP OVER THE WESTERN UNITED STATES AS A QUASI-OMEGA BLOCK FORMS BY NEXT WEEKEND. SOME OF THE SHORT WAVE DETAILS VARY FROM RUN-TO-RUN AND MODEL-TO-MODEL...HOWEVER THE BASICS OF THE PATTERN SHIFT HAVE BEEN REMARKABLY WELL AGREED UPON...AND WARMING UNDER THE RIDGE LOOKS TO BE A VERY GOOD BET HEADING INTO THE END OF THE WEEK/WEEKEND AND ESPECIALLY EARLY NEXT WEEK FROM ALL MODELS AND THEIR ENSEMBLE COUNTERPARTS. UNDER THE RIDGE...SUBSIDENCE AND A BETTER MIXING PROFILE DAY BY DAY SHOULD ALLOW FOR A GRADUAL RISE IN TEMPERATURES. USING 850 MB TEMPERATURES AS A METRIC...THEY START BETWEEN 8 AND 10C ON SATURDAY...JUMP INTO THE RANGE OF 9 TO 13C SUNDAY...12 TO 16C MONDAY...AND 17 TO 18C TUESDAY. WHILE 850 MB TEMPERATURES LOOK TO WARM ON THE ORDER OF 10C DURING THIS PERIOD...WHICH IS THE EQUIVALENT OF 18F...A GRADUALLY BETTER MIXING PROFILE WILL LIKELY ALLOW SURFACE TEMPERATURES TO WARM AT AN EVEN GREATER CLIP. BY TUESDAY...MIXING FROM 850 MB OF 17 TO 18C WOULD SUGGEST ABOUT 80-82F IN SPOKANE. REGARDLESS OF THE EXACT DETAILS OF THE TEMPERATURE FORECAST...AN ENORMOUS WARM UP LOOKS IN STORE FOR ALL AREAS OF THE INLAND NORTHWEST. WITH THE INFLUX OF MUCH WARMER WEATHER...MOUNTAIN SNOW PACK WILL LIKELY BEGIN TO MELT WITH A VENGEANCE BY THE END OF THE WORK WEEK AND NEXT WEEKEND. NOCTURNAL THERMAL BELTS WILL LIKELY ONLY EXACERBATE THIS MELT DOWN. AS A RESULT...THOSE WITH HYDROLOGICAL CONCERNS SHOULD STAY TUNED FOR RIVER STATEMENTS AND THE POSSIBILITY OF RIVER FLOOD WATCHES/ADVISORIES/WARNINGS BY EARLY NEXT WEEK. /FRIES && .AVIATION... COLD TROF ALOFT AND THE RESULTING CONDITIONALLY UNSTABLE AIRMASS WILL ALLOW FOR SCATTERED SNOW SHOWERS OVERNIGHT...WITH MORE PERSISTENT SHOWERS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA. SHOWERS WILL INCREASE IN COVERAGE AFTER 20Z TUESDAY WITH DAYTIME HEATING AND AS MORE DISTURBANCES PASS THROUGH THE AREA. CEILINGS AND VISIBILITIES GENERALLY REMAIN VFR WITH BRIEF LOCAL MVFR CONDITIONS IN PASSING SHOWERS. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 48 34 56 31 59 36 / 30 10 10 0 0 0 COEUR DALENE 49 32 55 30 58 34 / 30 10 10 0 0 0 PULLMAN 47 33 55 33 59 35 / 30 20 20 10 0 0 LEWISTON 50 38 58 37 63 40 / 30 20 20 10 0 0 COLVILLE 53 30 60 29 63 31 / 30 10 10 0 0 0 SANDPOINT 50 32 53 29 57 30 / 20 10 10 0 0 0 KELLOGG 46 31 50 31 56 33 / 30 30 30 10 10 0 MOSES LAKE 53 36 65 33 64 38 / 30 20 10 0 0 0 WENATCHEE 51 36 63 35 62 39 / 40 30 10 0 0 10 OMAK 54 32 64 31 62 35 / 30 20 10 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 237 PM PDT MON APR 13 2009 IDZ001>004-026-027-WAZ031>038-041>044-142145- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 237 PM PDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SOMEWHAT UNSETTLED AND SHOWERY PERIOD INTO WEDNESDAY WILL BE FOLLOWED BY A SUBSTANTIAL WARMING AND DRYING TREND FOR THURSDAY ON INTO THE EARLY PART OF THE NEXT WORKWEEK. WELL ABOVE NORMAL TEMPERATURES DURING THE UPCOMING WEEKEND WILL LEAD TO HIGH ELEVATION SNOW MELT. AREA RIVERS AND STREAMS WILL LIKELY BEGIN RISING SIGNIFICANTLY DURING THIS SNOW MELTING PERIOD.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160646.